Boltzmann-Gibbs Weights in the Branching Random Walk

  • B. Chauvin
  • A. Rouault
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 84)


Considering a branching random walk as a tree model for many physical disordered systems the a.s. convergence of the free energy is proved under minimal assumption (finite mean) on the partition function. The overlap of two nodes in the tree is their last common ancestor (or the common part of their branches). Under a “k log k-type” assumption the overlap of two nodes of height n picked up with Boltzmann-Gibbs weights is proved to have an explicit limit distribution. This extends a result of Joffe and simplify a proof of Derrida and Spohn.

AMS(MOS) subject classifications. Primary: 60J80, 60K35. Secondary: 60F10, 82C41.

Key words

Branching random walk Boltzmann-Gibbs weights disordered trees 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AH]
    Asmussen S. and Hering H. Branching processes. Birkhauser (1983).Google Scholar
  2. [B1]
    Biggins J. D. Martingale convergence in the branching random walk. J. Appl. Prob. 14 25–37 (1977).MathSciNetzbMATHCrossRefGoogle Scholar
  3. [B2]
    Biggins J. D. Chernoff theorem in the branching random walk. J. Appl. Prob. 14 630–636 (1977).MathSciNetzbMATHCrossRefGoogle Scholar
  4. [B3]
    Biggins J. D. Growth rates in the branching random walk. Z. Wahr. und Verw. Gebeite 48 17–34 (1979).MathSciNetzbMATHCrossRefGoogle Scholar
  5. [Brl]
    Bramson M Minimal displacement of branching random walk. Zeit. Wahr. 45 89–108 (1978).MathSciNetzbMATHCrossRefGoogle Scholar
  6. [Br2]
    Bramson M. The convergence of solutions of the Kolmogorov nonlinear diffusion equation to travelling waves. Memoirs Am. Math. Soc. 44 1–190 (1983).MathSciNetGoogle Scholar
  7. [BPP]
    Buffet E. Patrick A. and Pulé J. V. Directed polymers on trees: a martingale approach. J. Phys. A. Math. Gen. 1823–1834 (1993).Google Scholar
  8. [Bu]
    Buhler W. J. Generations and Degree of Relationship in Supercritical Markov Branching Processes. Z. Wahr. und Verw. Gebeite 18 141–152 (1971).MathSciNetCrossRefGoogle Scholar
  9. [C]
    Chauvin B. Arbres et processus de branchements. Thèse de Troisième Cycle Univ. Paris VI (1985).Google Scholar
  10. [CR]
    Chauvin B. and Rouault A. KPP equation and supercritical branching brow­nian motion in subcritical areas. Application to spatial trees. Probab. Th. Rel. Fields 80 299–314 (1988).MathSciNetzbMATHCrossRefGoogle Scholar
  11. [Dek]
    Dekking F.M. and Speer E.R. On the shape of the wavefront of branching random walk (this volume).Google Scholar
  12. [Dl]
    Derrida B. Random-energy model: an exactly solvable model of disordered systems. Phys. Rev. B24 2613–1626 (1981).MathSciNetGoogle Scholar
  13. [D2]
    Derrida B. Directed polymers in a random medium. Physica A163 71–84 (1990).MathSciNetGoogle Scholar
  14. [DS]
    Derrida, B. and Spotlit, H. Polymers on Disordered Trees, Spin Glasses and Travelling waves. J. Stat. Phys., 51 817–840, (1988).zbMATHCrossRefGoogle Scholar
  15. [EA]
    Edwards, S.F., Anderson, P.W.: Theory of spin glasses. J. Phys. F5, 965–974 (1975).CrossRefGoogle Scholar
  16. [H]
    Hawkes, J. Trees generated by a simple branching process. J. London Math. Soc. (2)24 373–384, (1981).MathSciNetCrossRefGoogle Scholar
  17. [J1]
    Joffe, A. Remarks on the structure of trees with applications to supercritical Galton-Watson processes. In Advances in Prob., 5, ed. A. Joffe and P. Ney, Dekker, New-York, 263–268, (1978).Google Scholar
  18. [J2]
    Joffe, A. A new martingale in branching random walk. Annals of Appl. Pro bob., 3 1145–1150, (1993).MathSciNetzbMATHCrossRefGoogle Scholar
  19. [JM]
    Joffe, A. and Moncayo, A. Random variables, Trees and Branching Ramdom Walks. Adv. in Math., 10 401–416, (1973).MathSciNetzbMATHGoogle Scholar
  20. [K]
    Kingman, J. F. C. The first birth problem for an age-dependent branching process. Annals of Probab., 3 790–801, (1975).MathSciNetzbMATHCrossRefGoogle Scholar
  21. [Li]
    Liu, Q. Flows in networks and Hausdorff measures associated with applications to fractal sets in Euclidian space. Preprint Université Paris VI, (1993).Google Scholar
  22. [LR]
    Liu, Q. and Rouault A. On two measures defined on the boundary of a branching tree. IMA Symposium on Classical and Modern Branching Processes. (This volume).Google Scholar
  23. [L]
    Lyons, R. Probability and trees. Preprint (1994).Google Scholar
  24. [LPP]
    Lyons, R., Pemantle R., Peres Y. Ergodic theory on Galton-Watson trees, I and II. Ergodic Theory Dynamical Systems,to appear (1994).Google Scholar
  25. [MPV]
    Mézard, M., Parisi, G. and Virasoro, M. Spin glass theory and beyond. World Scientific. Singapore. New Jersey, (1987).Google Scholar
  26. [Nl]
    Neveu, J. Arbres et processus de Galton-Watson. Ann. IHP., 22 199–208, (1986).MathSciNetzbMATHGoogle Scholar
  27. [N2]
    Neveu, J. Multiplicative martingales for spatial branching processes. Seminar. Stoch. Proc. Princeton 233–243, Birkhauser (London), (1987).Google Scholar
  28. [O’B]
    O’Brien, G. L. A limit theorem for simple maxima and heavy branches in Galton-Watson trees. J. Appl. Prob., 17 539–545, (1980).MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1997

Authors and Affiliations

  • B. Chauvin
    • 1
  • A. Rouault
    • 1
  1. 1.Departement de MathematiquesUniversite de Versailles Saint QuentinVersailles CedexFrance

Personalised recommendations